The rates of young children accidentally ingesting illicit substances has been on the rise in recent years. This is in part due to increased opioid use and a broadening of states permitting legal cannabis. However, as the COVID-19 pandemic and subsequent stay-at-home orders came into play, Natalie Laub, MD, a child abuse pediatrician at Rady Children’s Hospital-San Diego and an assistant clinical professor at University of California San Diego School of Medicine, noticed added stress on this troubling trend.
To better understand the relationship between the pandemic and accidental ingestions, as well as work toward a solution, Dr. Laub and her research colleagues examined statistics from states with standalone pediatric hospitals. The result: Since March 2020, drug-related hospitalizations in children under 5 increased by more than 20% nationwide. At Rady Children’s, rates climbed by 14%. “20% is the average,” emphasizes Dr. Laub. “In some hospitals, increases have been above 30%. While we still need to collect more data over time to determine the long-term effects of COVID-19 on illicit ingestions in children, we saw a significant jump from previous data in April and May 2020, and thus far, numbers remain higher than years prior.”
Data indicates that adults have increased their use of drugs during the pandemic, particularly of fentanyl and cannabis products. Dr. Laub explains that this greater presence of illicit substances is compounded by the fact in-person childcare and education has been significantly affected, forcing children to be at home more than ever before and adults to juggle jobs, housework, finances and family in an unfamiliar and daunting way. “Children younger than 5 do a lot of ‘exploratory ingestion,’ or putting things in their mouth out of curiosity,” she says. “With more time available to explore surroundings and objects at home, children also have more opportunities to discover their parents’ substances. In addition, with so much upheaval in our day-to-day routines, we have also seen an uptick in parents becoming overwhelmed, sometimes leading to unintentional neglect of their children.”
Low doses of THC, which is cannabis’ primary psychoactive component, can be harmful or lethal to small children, and many forms of cannabis edibles look identical to enticing candies, cookies and treats. However, fentanyl poses an even greater risk because even a small amount can be fatal not just through consumption, but through inhalation or skin absorption. In fact, fentanyl-related death in both adults and children grew twofold from 2019 to 2020 in San Diego. On a national level, the Centers for Disease Control and Prevention report that synthetic opioids like fentanyl play a role in almost 73% of overdose deaths.
In response to the growing crisis, the Department of Homeland Security formed a Fentanyl Death Team, which investigates fentanyl-related deaths and aims to identify sources of the drug. Dr. Laub recently partnered with the team to enhance the way health care facilities across the United States report fentanyl overdoses in children, including an alert system that directs communications to the FDT task force. Dr. Laub and the FDT are also collaborating on regular, pediatric-focused Fentanyl Awareness Training sessions for emergency professionals such as paramedics, police officers and firefighters. “The sessions involve presenting cases in which first responders were called to a home where a child was unresponsive,” outlines Dr. Laub. “These cases include scenarios when the right thing was done, but also scenarios in which things could have been done better. After the case presentations, we provide education regarding specific topics related to pediatric ingestions.”
As frontline workers further their preparation for instances of illicit drug ingestion in children, Dr. Laub encourages parents and caregivers to do the same. “When a child is healthy and is suddenly unresponsive, accidental ingestion is likely. If you encounter an unresponsive child, first, start CPR and call 911.If there are drugs in the home, first responders or hospital staff need to know what those drugs are. If first responders are aware the child could have ingested an opioid, then the lifesaving drug Narcan will be administered immediately.”
For more information on home safety, visit https://www.rchsd.org/programs-services/center-for-healthier-communities/injury-prevention/injury-prevention-fact-sheets/